Duke Mathematical Journal

Grothendieck classes of quiver varieties

Anders Skovsted Buch

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove a formula for the structure sheaf of a quiver variety in the Grothendieck ring of its embedding variety. This formula generalizes and gives new expressions for Grothendieck polynomials. Our formula is stated in terms of coefficients that are uniquely determined by the geometry and can be computed by an explicit combinatorial algorithm. We conjecture that these coefficients have signs that alternate with degree. The proof of our formula involves K-theoretic generalizations of several useful cohomological tools, including the Thom-Porteous formula, the Jacobi-Trudi formula, and a Gysin formula of P. Pragacz.

Article information

Duke Math. J. Volume 115, Number 1 (2002), 75-103.

First available in Project Euclid: 26 May 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14C35: Applications of methods of algebraic $K$-theory [See also 19Exx]
Secondary: 05E10: Combinatorial aspects of representation theory [See also 20C30] 19E08: $K$-theory of schemes [See also 14C35]


Buch, Anders Skovsted. Grothendieck classes of quiver varieties. Duke Math. J. 115 (2002), no. 1, 75--103. doi:10.1215/S0012-7094-02-11513-0. http://projecteuclid.org/euclid.dmj/1085598119.

Export citation


  • S. C. Billey, W. Jockusch, and R. P. Stanley, Some combinatorial properties of Schubert polynomials, J. Algebraic Combin. 2 (1993), 345--374.
  • M. Brion, Positivity in the Grothendieck group of complex flag varieties, to appear in J. Algebra, special issue in honor of C. Procesi.
  • A. S. Buch, On a conjectured formula for quiver varieties, J. Algebraic Combin. 13 (2001), 151--172.
  • --. --. --. --., Stanley symmetric functions and quiver varieties, J. Algebra 235 (2001), 243--260.
  • --------, A Littlewood-Richardson rule for the $K$-theory of Grassmannians, to appear in Acta Math. 189 (2002).
  • A. S. Buch and W. Fulton, Chern class formulas for quiver varieties, Invent. Math. 135 (1999), 665--687.
  • J. A. Eagon and D. G. Northcott, Ideals defined by matrices and a certain complex associated with them., Proc. Roy. Soc. Ser. A 269 (1962), 188--204.
  • S. Fomin and C. Greene, Noncommutative Schur functions and their applications, Discrete Math. 193 (1998), 179--200.
  • S. Fomin and A. N. Kirillov, ``Grothendieck polynomials and the Yang-Baxter equation'' in Proceedings of the Sixth Conference in Formal Power Series and Algebraic Combinatorics (New Brunswick, N.J., 1994), 183--190., http://mat.lsa.umich.edu/~fomin/papers.html
  • --. --. --. --., The Yang-Baxter equation, symmetric functions, and Schubert polynomials, Discrete Math. 153 (1996), 123--143.
  • W. Fulton, Intersection Theory, 2d ed., Ergeb. Math. Grenzgeb. (3) 2, Springer, Berlin, 1998.
  • W. Fulton and A. Lascoux, A Pieri formula in the Grothendieck ring of a flag bundle, Duke Math. J. 76 (1994), 711--729.
  • W. Fulton and R. MacPherson, Categorical framework for the study of singular spaces, Mem. Amer. Math. Soc. 31 (1981), no. 243.
  • W. Fulton and P. Pragacz, Schubert Varieties and Degeneracy Loci, Lecture Notes in Math. 1689, Springer, Berlin, 1998.
  • N. Gonciulea and V. Lakshmibai, Singular loci of ladder determinantal varieties and Schubert varieties, J. Algebra 229 (2000), 463--497., ; Erratum, J. Algebra 232 (2000), 360--395.
  • T. Józefiak, A. Lascoux, and P. Pragacz, Classes of determinantal varieties associated with symmetric and skew-symmetric matrices (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 45, no.3 (1981), 662--673.
  • V. Lakshmibai and P. Magyar, Degeneracy schemes, quiver schemes, and Schubert varieties, Internat. Math. Res. Notices 1998, 627--640.
  • A. Lascoux, ``Transition on Grothendieck polynomials'' in Physics and Combinatorics (Nagoya, 2000), World Sci., River Edge, N.J., 2001, 164--179. \CMP1 872 255
  • --------, Foncteurs de Schur et Grassmanniennes, thèse, Université Paris 7, Paris, 1977.
  • A. Lascoux and M.-P. Schützenberger, Structure de Hopf de l'anneau de cohomologie et de l'anneau de Grothendieck d'une variété de drapeaux, C. R. Acad. Sci. Paris Sér. I Math. 295 (1982), 629--633.
  • C. Lenart, Noncommutative Schubert calculus and Grothendieck polynomials, Adv. Math. 143 (1999), 159--183.
  • --. --. --. --., Combinatorial aspects of the $K$-theory of Grassmannians, Ann. Comb. 4 (2000), 67--82.
  • P. Pragacz, Enumerative geometry of degeneracy loci, Ann. Sci. École Norm. Sup. (4) 21 (1988), 413--454.